Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 262, NWS Omaha, NE

August 10, 2003Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2003, 7:07 PM CDT for Pottawattamie County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 7:07 PM CDT (00:07 UTC)
Expired
Aug 10, 2003, 7:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1423 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110007
SVROAX
IAC155-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
706 PM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND 6 MILES NORTH OF WALNUT...
  OR ABOUT 47 MILES NORTHEAST OF OMAHA...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT
  AVOCA
  HANCOCK...OAKLAND

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4153 9508 4152 9533 4133 9549 4124 9519

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:20 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 3:20 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT SUN AUG 10 2003

...POPS TONIGHT THEN AGAIN MONDAY MAIN CHALLENGE...AS WELL AS NEXT
WEEKEND...

SATELLITE IMAGERY SHOWING MESOSCALE CONVECTIVE VORTEX MOVING SOUTH
THROUGH MN INTO IA WITH CONVECTION DEVELOPING THIS AFTERNOON OVER
NORTHERN IOWA.  12Z OAX SOUNDING HAS FAIRLY MOIST LOW/MID LEVELS AND
LITTLE CAP.  CONVECTIVE TEMPERATURES HAVE BEEN REACHED WITH TOWERING
CU STARTING TO DEVELOP OVERHEAD.  PRIMARY SHORT TERM QUESTION IS HOW
MUCH CONVECTION WILL DEVELOP THIS EVENING IN EASTERN NEBRASKA AND
SOUTHWEST IOWA.  19Z SURFACE ANALYSIS HAS INVERTED SURFACE TROF
EXTENDING NORTH FROM SURFACE LOW OVER SOUTHERN PLAINS...WHICH MAY
FOCUS FURTHER DEVELOPMENT.

RUC SEEMS TO HAVE BEST HANDLE ON POSITION OF MN VORT MAX...BUT RUC
QPF FIELDS TOO FAR WEST WITH CONVECTION THUS FAR.  RUC SHOWING THE
DRYING ALOFT IN NORTHEAST NEBRASKA...WHICH WAS PROGGED BY EARLIER
MODELS.  THUS IF POPS ARE KEPT THIS EVENING IN THE NORTH...THEY WILL
BE JUST SLIGHT CHANCES...BUT THE GOING 40 LOOKS REASONABLE IN MY
SOUTHERN COUNTIES GIVEN ADVECTION OF IA CONVECTION AND POSITION OF
INVERTED TROF IN THAT AREA.  SPC MESOANALYSIS PAGE AT 19Z HAS CAPE
OF 1000-2000 J/KG AND NO CAP OVER MY ENTIRE CWFA...SO STILL EXPECT
SOMETHING TO DEVELOP IN THE NEXT 6 HOURS OR SO.

WILL KEEP THE 20 POP FAR SOUTHEAST MONDAY MORNING FOR ANYTHING
LINGERING...BUT ALSO ACCOUNT FOR CONVECTIVE DEVELOPMENT AGAIN MONDAY
AFTERNOON IN THE SOUTHEAST.  ETA HAS ANOTHER SHORTWAVE MOVING
THROUGH EASTERN NEBRASKA THROUGHOUT THE DAY MONDAY...AND INVERTED
SURFACE TROF REMAINS AS A SUBTLE FEATURE OVER THE SOUTHERN
COUNTIES.  SIMILAR CAPE/CIN VALUES EXPECTED.

SURFACE HIGH...ANALYZED AS A 1027MB HIGH OVER CENTRAL CANADA...MOVES
INTO NORTHERN PLAINS/GREAT LAKES BY MONDAY NIGHT WITH SUBSIDENCE AND
SLIGHTLY DRIER AIR.  UPPER RIDGE STILL INFLUENTIAL...SO WILL KEEP
FORECAST DRY THROUGH MOST OF THE WEEK.

THE GFS MODEL HAS HAD POOR RUN TO RUN CONSISTENCY FOR THE UPPER FLOW
PATTERN OVER THE WEEKEND...STARTING FRIDAY AND INTO SUNDAY.  EARLIER
RUNS OF THE GFS TOOK THE MAIN UPPER HIGH AND MOVED IT FROM THE
SOUTHWEST US INTO THE OHIO AREA...WHICH IS A MAJOR TRANSITION...AND
MOVED A SOUTHERN STREAM UPPER LOW INTO THE PLAINS.  THIS WAS
SUPPORTED BY UKMET/ECMWF AND CANADIAN MODELS.  NOW THE 12Z GFS PUTS
THE HIGH CENTER BACK OVER THE CENTRAL PLAINS AND SHOWS THE UPPER LOW
ANCHORED OVER THE 4-CORNERS...WITH DRY QPF OVER THE CENTRAL PLAINS.
ENSEMBLES GIVE A BIT MORE SUPPORT TO THE EARLIER SOLUTIONS...BUT
MAINLY FOR THE SATURDAY-SUNDAY TIME FRAME.  MUCH UNCERTAINLY EXISTS
WITH THE WEEKEND FORECAST...AND CONFIDENCE IS LOW THAT THE MODELS ARE
ACCURATE WITH THE TIMING AND POSITION OF THE UPPER HIGH OR THE LOW.
PER COORDINATION WITH SURROUNDING OFFICES...WILL KEEP THE GOING
SLIGHT CHANCE FOR FRIDAY...AND ADD TO SATURDAY AS WELL.

.OMA...NONE.

NIETFELD
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 2 hours 7 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

WIDELY SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA
THIS EVENING. MODERATE INSTABILITY AND MODERATE SHEAR WILL BE
IN PLACE AND MAY ALLOW ISOLATED STORMS TO BRIEFLY REACH
SEVERE LEVELS AND PRODUCE LOCALLY DAMAGING WINDS OR LARGE HAIL...
MAINLY EAST OF A HARTINGTON TO WAHOO TO PAWNEE CITY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:14 PM CDTSevere Thunderstorm WarningOAXFremont, Mills46 min
Aug 10, 7:46 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Aug 10, 7:56 PM CDTSevere Thunderstorm WarningOAXFremont49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.